Wyoming, 2015Winter Storm in Wyoming, January 3, 2015
January 3, 2015 · NWS BYZ · 1 event in 1 county or zone
An arctic front moved into the Billings Forecast Area during the late evening hours on the 2nd. Precipitation initially fell as light rain then freezing rain as temperatures dropped during the late evening hours on the 2nd into the early morning hours of the 3rd.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic front moved into the Billings Forecast Area during the late evening hours on the 2nd. Precipitation initially fell as light rain then freezing rain as temperatures dropped during the late evening hours on the 2nd into the early morning hours of the 3rd. The rain then changed to snow and accumulated on already icy road surfaces. Icy road conditions continued for the next week to ten days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 3, 12:05 AM MST, 1 hour 25 minutes earlier.
Area forecast discussion, Jan 3, 12:05 AM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
1205 AM MST SAT JAN 3 2015
.UPDATE...
ADDED A WINTER WEATHER ADVISORY FOR YELLOWSTONE AND NORTHERN BIG
HORN COUNTIES. WET SNOW AND SLEET HAVE BEEN FALLING THIS EVENING
AND ROADS WERE WET WITH SOME SLUSH. ARCTIC BOUNDARY WAS RIGHT ON
THE DOOR STEP OF BILLINGS. TEMPERATURES WILL PLUMMET AS THE FRONT
MOVES THROUGH AS EVIDENCED THAT LEWISTOWN HAD A TEMPERATURE OF 6
DEGREES AT MIDNIGHT. ROADS WILL BECOME VERY SLICK OVERNIGHT AS THE
WET AND SLUSH COVERED ROADS FREEZE UP. SNOW AMOUNTS LOOK ON TRACK
AND DID NOT ADJUST. JUST WANTED TO MAKE AN UPDATE TO ISSUE THE
ADVISORY. TWH
&&
.SHORT TERM...VALID FOR SUN AND MON...
MAIN MESSAGE THIS AFTERNOON IS TO EXPECT A PROLONGED PERIOD OF
COLD AND SNOW BEGINNING TONIGHT AND CONTINUING THROUGH AT LEAST
TUESDAY AND POSSIBLY WEDNESDAY. WHILE SNOW ON ANY GIVEN DAY MAY
ONLY ACCUMULATE A FEW INCHES...4 TO 5 DAYS OF THIS TYPE
PERSISTENT ACCUMULATION CAN ADD UP TO A SIGNIFICANT AMOUNT OF SNOW.
MODELS HAVE BECOME MUCH MORE CONSISTENT WITH THIS SCENARIO OVER
THE PAST 48 HOURS LENDING CONFIDENCE FOR HIGHER PRECIPITATION
CHANCES AND SNOW ACCUMULATIONS WITH THIS FORECAST PACKAGE. CIPS
ANALOGS HAVE BEEN CONSISTENTLY SHOWING OVER THE PAST SEVERAL DAYS
THE POTENTIAL FOR SNOW TOTALS WELL IN THE TEENS ALONG A NORTHWEST
TO SOUTHEAST ORIENTED LINE THROUGH THE FORECAST AREA GIVEN THE
FORECAST PATTERN. WHERE EXACTLY THIS LINE SETS UP IS GOING TO BE
THE BIG QUESTION FOR THE NEXT FEW DAYS AS A DEVIATION NORTH OR
SOUTH WILL IMPACT WHERE THIS POTENTIAL FOOT PLUS SNOW ACCUMULATION
WILL FALL...BUT OVER THE PAST 36 HOURS IT HAS BEEN LOCATED FROM
HARLOWTON TO BILLINGS TO NEAR BROADUS...AND THIS IS REFLECTED IN
THE CURRENT FORECAST. THOSE PLANNING TRAVEL OR OUTDOOR ACTIVITIES
OVER THE NEXT 5 TO 6 DAYS SHOULD BE PREPARED FOR INCLEMENT WINTER
CONDITIONS.
TONIGHT...SURFACE LOW IS COVERING NORTHEAST MONTANA THIS AFTERNOON
AND COLD ARCTIC AIR IS JUST ENTERING THE STATE AROUND CUT BANK.
FOLLOWING TYPICAL TIMING THIS COLD AIR SHOULD ARRIVE IN BILLINGS
BY MIDNIGHT TONIGHT. AHEAD OF THIS MAIN FRONT MODELS HAVE BEGUN TO
PULL COLD AIR FROM WEST OF THE DIVIDE INTO WESTERN AND CENTRAL
ZONES THIS EVENING. THIS WOULD BRING A BIT OF AN EARLY END TO WIND
ADVISORY FOR LIVINGSTON. WINDS HAVEN'T GOTTEN QUITE AS STRONG AS
EXPECTED AT LIVINGSTON THOUGH THEY HAVE GUSTED IN THE 50S IN BOTH
LIVINGSTON AND BIG TIMBER. CAN'T RULE OUT A STRONG GUST OR TWO
IN THESE AREAS BEFORE MAIN FRONT ARRIVES THOUGH SO WILL KEEP WIND
ADVISORY GOING FOR THESE AREAS. GOING WINTER WEATHER ADVISORIES
LOOK ON TRACK AND MADE NO CHANGES. STRONG FRONTOGENESIS...UPSLOPE
NORTHERLY WINDS AND A STRONG AREA OF QG FORCING WILL SLIDE THROUGH
THE AREA TONIGHT INTO TOMORROW MORNING. THIS WILL BRING A BRIEF 6
TO 10 HOUR SHOT OF SNOW TO THE AREA. SNOWFALL COULD BE INTENSE AT
TIMES OVER WESTERN AND CENTRAL AREAS WITH THIS SYSTEM. 1 TO 3
INCHES SEEMS REASONABLE FOR LOWER ELEVATIONS AWAY FROM THE
MOUNTAINS. 3 TO 6 INCHES IN THE ADVISORY AREAS LOOKS GOOD WITH THE
HEAVIEST SNOWFALL EXPECTED FROM 3AM TO 9AM IN THE MORNING.
BILLINGS AND SHERIDAN AREAS WILL BE RIGHT ON THE CUSP OF ADVISORY
CRITERIA SNOW AND IT WILL DEPEND ON HOW QUICKLY TEMPERATURES COOL
INTO THE DENDRITIC GROWTH ZONES...THE SLOWER THIS HAPPENS THE
LOWER THE ACCUMULATIONS WILL BE AS THE PERIOD OF LIFT IS SHORT.
ONE OTHER CONCERN IS LIVINGSTON WHERE SOME MODELS AND MET
GUIDANCE ARE PUSHING WARNING CRITERIA SNOWFALL...AND HAVE HIGH END
ADVISORY ACCUMULATIONS IN THERE. EVENING AND MID SHIFT WILL NEED
TO WATCH THESE AREAS CLOSELY TONIGHT. ALSO...IF ANY RAIN FALLS
THIS EVENING ROADS WILL ICE UP QUICK ONCE THE FRONT MOVES THROUGH
SO KEEP THAT IN MIND IF DRIVING TONIGHT.
TOMORROW INTO MONDAY...AFTER A BRIEF BREAK IN SNOW SATURDAY
AFTERNOON MORE JET ENERGY AND ISENTROPIC ASCENT DEVELOP OVER THE
AREA...CONCENTRATED WEST OF ROSEBUD COUNTY. THIS WILL BE THE START
OF THE PERIOD OF LIGHT TO OCCASIONALLY MODERATE SNOW THAT WILL
PERSIST PRETTY MUCH UNABATED THROUGH TUESDAY OR WEDNESDAY. ONE
WRINKLE IS THAT ON MONDAY THERE WILL BE A STRONGER PIECE OF
ENERGY THAT WILL RIDE THE JET ACROSS NORTHERN AND EASTERN MONTANA.
A SURFACE LOW DEEPENS OVER THE AREA IN RESPONSE TO THIS FEATURE
AND TRIES TO DRIVE WARM DOWNSLOPE AIR THROUGH MOST OF THE AREA
DURING THE MORNING AND EARLY AFTERNOON. ONCE THE DISTURBANCE
PASSES IT DRAGS THE LOW SOUTH AND ALLOWS ARCTIC AIR TO SURGE BACK
INTO THE AREA FOR MORE COLD AND SNOW MONDAY NIGHT THROUGH TUESDAY.
SOME MODEL SOLUTIONS ARE FURTHER SOUTH WITH THIS FEATURE WHICH
WOULD RESULT IN AN INTENSIFICATION OF THE ISENTROPIC LIFT/SNOW BUT
WOULDN'T KICK THE COLD AIR OUT OF THE AREA. GIVEN THIS ELECTED TO
KEEP POPS HIGH FOR THIS TIME FRAME. MAY NEED TO ADJUST THIS PERIOD
SOME WITH SUBSEQUENT FORECASTS.
TEMPERATURES WILL DROP TONIGHT INTO THE TEENS AND THEN FALL INTO
THE SINGLE DIGITS DURING THE DAY SATURDAY. TEMPERATURES IN THE
SINGLE DIGITS AND TEENS WILL PERSIST ON SUNDAY WITH SUB ZERO
TEMPERATURES SATURDAY NIGHT AND SUNDAY NIGHT. TEMPERATURES WILL
WARM ON MONDAY AND COULD BE WARMER THAN GOING FORECAST...BUT MAY
ALSO BE COLDER DEPENDING ON THE TRACK OF THE AFOREMENTIONED
SURFACE LOW AND SLIDER ENERGY.
AGAIN NOT SEEING A RECIPE FOR WIDESPREAD HEAVY SNOW IN A SHORT
DURATION WITH THIS SYSTEM...BUT HEAVY ACCUMULATIONS MAY BE THE
RESULT AFTER 3 TO 5 DAYS OF PERSISTENT LIGHT TO MODERATE SNOW. AND
AT THIS TIME THE BEST IDEA FOR THE PLACEMENT OF THE HEAVIEST SNOW
IS ALONG A HARLOWTON TO BILLING TO BROADUS LINE. THIS COULD CHANGE
OVER THE NEXT FEW DAYS SO STAY TUNED TO THE LATEST FORECASTS FOR
UPDATES. CHAMBERS
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
LONG RANGE MODELS ARE IN GOOD AGREEMENT WITH UPPER LEVEL FEATURES
BUT ARE STILL SHOWING DIFFERENCES WITH THE TIMING OF SEVERAL
ARCTIC INTRUSIONS EXPECTED NEXT WEEK. GFS AND ECMWF ARE CLOSE
IN AGREEMENT BUT WILL TREND FORECAST TOWARD THE ECMWF BASED ON
ENSEMBLES.
AN ARCTIC AIR MASS WILL BE OVER THE REGION ON TUESDAY. THERE WILL
BE STRONG FORCING ALOFT AS RIGHT ENTRANCE REGION OF 250 MB JET
PROGGED TO BE OVER THE AREA WHICH WILL ALLOW SEVERAL SHORT WAVES
TO PUSH ACROSS THE REGION. AT THE SURFACE...MODELS SHOW STRONG
BAND OF FRONTOGENESIS OVER THE AREA AND THIS WILL ALLOW SNOW TO
CONTINUE OVER THE AREA THROUGH WEDNESDAY MORNING. DRY WEATHER
RETURNING WEDNESDAY NIGHT ALONG WITH TEMPERATURES WITH MODERATING
TEMPERATURES AS ARCTIC AIR RETREATS TO THE NORTHEAST DUE TO AN
UPPER RIDGE OF HIGH PRESSURE BUILDING IN FROM THE WEST. UPPER
RIDGE WILL BREAK DOWN QUICKLY LATE THURSDAY AFTERNOON AS A SHORT
WAVE MOVES ACROSS THE REGION. THIS WILL ALLOW ARCTIC AIR TO ONCE
AGAIN FILTER BACK INTO THE AREA ALONG WITH A CHANCE FOR MORE SNOW
WITH UPSLOPE FLOW DEVELOPING. RICHMOND
&&
.AVIATION...
WINDY CONDITIONS CONTINUE THIS EVENING ALONG THE FOOTHILLS FROM
LIVINGSTON TO BIG TIMBER TO NYE. THESE WINDS WILL DIMINISH
OVERNIGHT AS AN ARCTIC COLD FRONT PUSHES INTO THE AREA. SNOW HAS
BEGUN FROM KLVM TO KBIL AND WILL SPREAD ACROSS THE REGION
OVERNIGHT...WITH MVFR TO IFR CONDITIONS IN SNOW. SNOW WILL
CONTINUE INTO SATURDAY IN MOST AREAS. AAG
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 001/009 008/031 011/017 007/030 020/032 014/023 015/035
97/S 66/S 74/J 21/B 01/N 22/J 22/E
LVM 005/020 017/034 020/030 018/043 031/044 024/035 027/038
+7/S 65/O 73/J 21/N 01/N 22/J 22/E
HDN 000/011 006/030 007/018 004/028 013/032 009/023 012/033
97/S 66/S 64/J 21/B 01/B 22/J 22/E
MLS 903/005 905/024 901/011 908/019 009/022 009/019 011/027
74/S 36/S 33/J 11/B 01/B 12/J 22/E
4BQ 904/009 901/029 003/015 002/025 015/030 013/023 014/031
75/S 36/S 54/J 21/B 00/U 23/J 22/E
BHK 906/002 907/020 903/007 908/015 010/023 009/016 008/025
63/S 16/S 33/J 11/B 11/B 12/J 22/E
SHR 902/013 007/033 012/022 008/033 021/038 016/028 016/035
+4/S 44/S 73/J 21/B 00/U 13/J 22/E
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MST TODAY FOR
ZONES 34-35-38>41-56-57-65-66.
HIGH WIND WARNING IN EFFECT UNTIL 9 AM MST THIS MORNING FOR
ZONE 63.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jan 2, 9:32 PM MST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
932 PM MST FRI JAN 2 2015
MTZ028>042-056>058-063>068-WYZ098-099-030545-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
932 PM MST FRI JAN 2 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TONIGHT
WINTRY WEATHER WITH BITTER COLD AND PERIODS OF SNOW WILL IMPACT
THE AREA OVER THE NEXT SEVERAL DAYS. PLEASE KEEP CLOSE TRACK OF
YOUR LOCAL FORECAST.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
PLEASE CHECK YOUR LOCAL FORECAST ON A REGULAR BASIS...AND CHECK
ROAD CONDITIONS BEFORE TRAVELING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Sheridan Foothills
- When
- January 3, 1:30 AM MST to 9:00 AM MST
- Where
- Sheridan Foothills forecast zone
- Reported by
- Trained Spotter
Snowfall of 6 to 8 inches occurred across the area. Interstate 90 south of Sheridan was closed for a period of time.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, January 3, 2015$802,000 · EF2 · 29 events
- Flood in Illinois, January 3 to 5, 20151 death · $40,000 · 1 event
- Flash Flood in Indiana, January 3, 20151 death · $20,000 · 1 event
- Marine High Wind in Hawaiian Waters, January 3, 20151 death · 1 injured · 50 kt wind · 1 event
- Cold in Illinois, January 3, 20151 death · 1 event
- Rip Current in Puerto Rico, January 3 to 7, 20151 death · 1 event
- Cold in Minnesota, January 3, 20151 death · 1 event
- Winter Storm and Winter Weather in Vermont, January 3 to 4, 2015$95,000 · 16 events
- Damaging Winds in Louisiana, January 3, 2015$53,000 · 55 kt wind · 14 events
- Tornadoes and Flash Flooding in Alabama, January 3, 20151 injured · EF1 · 16 events
- Ice Storm and Winter Storm in Washington, January 3 to 5, 201530 events
- Heavy Snow in Idaho, January 3 to 5, 201528 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551279.